Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Peripartum Hyperkalemia Caused by Magnesium Infusion in a Woman With End-Stage Renal Disease: A Case Report

Liang, Luke MD*; Alder, Madeleine BA*; Gorrindo, Phil MD, PhD*; Toledo, Paloma MD, MPH*,†

doi: 10.1213/XAA.0000000000001031
Case Reports
Buy

Pregnancy in the setting of renal failure has higher rates of adverse events necessitating increased monitoring and treatment. Pregnant women with end-stage renal disease have higher rates of hypertension, and 50% of pregnancies are complicated by preeclampsia. We describe the case of a 32-year-old parturient with end-stage renal disease on hemodialysis with superimposed preeclampsia who developed clinically significant hyperkalemia with electrocardiographic changes after magnesium infusion. The magnesium infusion was stopped, and the patient underwent emergent hemodialysis with subsequent improvement. Hyperkalemia caused by magnesium infusion is a rare and not very well-understood phenomenon.

From the *Department of Anesthesiology, Northwestern University Feinberg School of Medicine, Chicago, Illinois

Center for Healthcare Studies, Northwestern University Feinberg School of Medicine, Chicago, Illinois.

Accepted for publication March 26, 2019.

Funding: P.T. was supported by a grant from the Robert Wood Johnson Foundation (Princeton, NJ), Harold Amos Medical Faculty Development program (award 69779).

The authors declare no conflicts of interest.

Address correspondence to Luke Liang, MD, Department of Anesthesiology, Northwestern University Feinberg School of Medicine, 251 E Huron St, F5-704, Chicago, IL 60611. Address e-mail to l-liang@fsm.northwestern.edu.

Copyright © 2019 International Anesthesia Research Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website